×

Drug Overdose Awareness for Families

overdose awareness for famillies

Drug Overdose Awareness for Families

Families should all stay current with overdose awareness facts today. Drug abuse is a scary topic, one that all too often is glossed over or ignored altogether, only because many people don’t understand it or know how to react to it. Unfortunately, drug overdose is something that happens every day to people all over the country, and since 2000, the rate of deaths from drug overdoses in the United States has increased a whopping 137 percent. For those with friends and loved ones who use drugs, it’s important to stay abreast of drug overdose awareness facts such as what happens during an overdose, what kinds of drugs can cause an overdose, and how to respond to a situation in which a person overdoses.

Overdose Awareness Fact: What Happens During an Overdose?

Important overdose awareness information families need to know is what happens during an overdose. A drug overdose occurs when a person takes more of a drug or combination of drugs than the body can handle, causing the central nervous system to lose control of basic life functions. As a result, the person may lose consciousness, stop breathing, or experience seizures, heart failure, or another potentially life-threatening event. What happens to the body during an overdose relies heavily on what kind of drug the individual takes.

Depressants, like heroin, opium, and methadone, slow down the body’s processes, and someone who overdoses on a depressant may become unresponsive or unconscious, have difficulty breathing, or vomit. Stimulants, on the other hand, speed up the body’s processes, and an overdose on stimulants may cause seizures, heart attack or stroke. The most common cause of death associated with a drug overdose occurs when the individual is unable to breathe properly, which means oxygen isn’t reaching the brain. There is information available on drug overdose awareness facts that families can access.

What Types of Drugs Can Cause an Overdose?

There are many types of drugs that people take to get high or escape from problems that rarely, if ever, cause an overdose, like cannabis, LSD, and benzodiazepines. However, depressant and stimulant drugs that are injected, like heroin, cocaine, and methamphetamine, can cause fatal overdose, and this risk increases when someone takes multiple drugs together. Still, the potential for overdose depends on a number of factors, including the drug potency, the means of administration, the speed of use, and the individual’s weight, health and tolerance for a drug at a given time. Unfortunately, there is no exact formula for determining how much of a drug, or combination of drugs, a person’s body can handle, and the amount of a drug that causes a person to overdose can fluctuate.

How to Respond to a Drug Overdose

If someone you know is using drugs, it’s important to be able to recognize the warning signs of overdose, so that you can prevent or minimize its impact. Most drug overdoses set in over the course of hours, not minutes, as the body slowly begins to shut down and breathing becomes labored, in the case of an opioid overdose, or the heart beats so fast it gives out, in the event of a stimulant overdose. In either situation, it’s important to closely monitor the person and watch out for symptoms that indicate an overdose is happening or is likely to occur. The most common symptoms of an overdose on depressants, for example, are slow heartbeat and pulse; slow, raspy breathing; pale face; limp body; choking sounds and passing out. For stimulants, overdose symptoms may include shaking or seizure, suddenly collapsing, passing out, heart attack, or stroke.

The most dangerous kinds of overdose usually involve either an opioid or stimulant drug, and for someone experiencing an opioid overdose, your response should be to provide rescue breathing, call for help, administer naloxone (an opioid overdose antidote) if available, and monitor the situation until the person is stable. For someone who overdoses on a stimulant and suffers a seizure, heart attack or stroke, the appropriate response remains the same, except a naloxone injection, which has no effect on stimulant drugs. You should always call for an ambulance if someone has a seizure, heart attack or stroke, and if the heart stops beating, the American Heart Association recommends performing “hands-only CPR,” or chest compressions without rescue breathing.

By staying current with overdose awareness facts,  families who have a loved one suffering from drug addiction may be able to prevent an overdose which could be fatal or at least to know what to do if your loved one does overdose on drugs. Don’t  let your loved one turn into a drug statistic. Staying mindful of overdose awareness facts can save lives.

Author

Leave a Reply

Your email address will not be published. Required fields are marked *

*